Signs of a Heroin Overdose

signs of a heroin overdose

Signs of a Heroin Overdose – A heroin overdose is a life-threatening condition that can result in sudden respiratory arrest and death and medical assistance is required immediately. If you or someone you know is experiencing the following symptoms after heroin use, please call 911:

  • Bluish or purple nails or lips
  • Depressed, labored breathing
  • Weak pulse
  • Pinpoint pupils
  • Disorientation or delirium
  • Extreme drowsiness/sedation
  • Repeated episodes of loss of consciousness
  • Coma

Treatment for a Heroin Overdose

In the event of a life-threatening heroin overdose, Narcan (naloxone) should be administered. Narcan is an opioid antagonist that attaches to receptors in the brain and can rapidly reverse and block the effects of other opioids.

When Narcan is administered outside of a hospital setting by emergency medical technicians, the patient is then transported to the nearest emergency room for further treatment and observation.

First responders such as EMTs, law enforcement, and fire department personnel usually have Narcan on hand in the event they are called to the scene of an opioid overdose.

Narcan can also be purchased at many pharmacies without a prescription.

What is Heroin?

is a semi-synthetic opiate derived from the chemical compound morphine found in the opium poppy. Heroin is classified as a Schedule I controlled substance by the Drug Enforcement Agency, meaning that is illegal and is not considered to have any legitimate medical purpose.

Heroin is often used recreationally, however, and is highly addictive because it acts on the brain’s reward center by drastically boosting feel-good chemicals, such as dopamine and serotonin.

Symptoms of Heroin Abuse and Addiction

Symptoms of heroin abuse include, but are not limited to the following:

  • Shortness of breath
  • Dry mouth
  • Constricted (small) pupils
  • Sudden changes in behavior or actions
  • Disorientation
  • Cycles of hyper-alertness followed by suddenly sedation
  • Droopy appearance, extremities appear heavy

Short-term effects of heroin use include, but are not limited to the following:

  • A strong rush of euphoric feelings
  • Feelings of being warm and flushed during the initial rush
  • Heavy sensation in the extremities
  • Reduced pain sensations
  • Drowsiness and sedation
  • Lethargy

Short-term side effects of heroin use include, but are not limited to the following:

  • Nausea and vomiting
  • Grogginess
  • Confusion
  • Dry mouth
  • Itching and scratching
  • Constricted pupil
  • Sensitivity to light
  • Below normal body temperature.
  • Slowed respiration and heart rate
  • Cyanosis (bluish or purple) hands, feet, and lips

Behavioral Effects of Heroin Use

  1. Lying or other deceptive behavior
  2. Substantial increases in time spent sleeping
  3. Increase in slurred or incoherent speech
  4. Poor performance in school or work, including loss of jobs
  5. Reduced attention to hygiene and physical appearance
  6. Loss of motivation and apathy toward the future
  7. Withdrawal from family and regular circle of friends
  8. Reduced interest in hobbies and activities once deemed important
  9. Repeatedly stealing or borrowing money from loved ones
  10. Wearing long pants or sleeves to hide hypodermic needle marks

Long-term complications from heroin use may also include:

  1. Poor dental health
  2. Abraded skin from scratching
  3. Severe constipation
  4. Increased susceptibility to disease from impaired immune system
  5. Weakness and sedation
  6. Poor appetite and malnutrition, weight loss
  7. Sleep disturbances
  8. Decrease in libido
  9. Scarring, abscesses, and infection at injection sites
  10. Collapsed veins from intravenous drug use
  11. Increase risk of Hepatitis and HIV/AIDS

Heroin Dependence and Tolerance

Dependence is a condition that can occur as a result of the regular use of heroin. When dependence develops, the brain has already become accustomed to the drug’s presence, and can’t function properly without it.
When a user tries to quit, this action leads to highly unpleasant withdrawal symptoms, a condition known as being “dope sick.”

Heroin withdrawal symptoms include, but are not limited to the following:

  • Nausea
  • Abdominal pain
  • Sweating and chills
  • Shaking and tremors
  • Nervousness
  • Agitation
  • Depression
  • Muscle spasms
  • Cravings for drugs

Tolerance develops over time as the brain becomes desensitized to drug exposure, and the user finds he or she must continually increase doses and frequency of use in order to obtain the desired high. Due to escalating drug use, the development of tolerance significantly increases the risk of overdose and death.

Treatment for Heroin Addiction

Treatment for heroin addiction begins with a clinical detox, a process in which the patient is monitored for several days while their body cleanses itself of heroin and other toxins.

During this time, medication-assisted treatment such as Suboxone can be administrated to reduce cravings and symptoms of withdrawal.

Following detox, patients should participate in a 30-60 days treatment program at our center. We offer both inpatient and intensive outpatient formats, each of which includes individual and group therapy, family and individual counseling, 12-step program meetings, and holistic activities such as yoga, art, and music therapy.

Outpatients have the option of living at a private residence among family and friends or an approved sober living environment. Transportation is available for those living in a local sober living home.

After treatment has been completed, former patients are encouraged to engage in alumni activities and take advantage of our aftercare planning services.

If you or your loved one is suffering from substance abuse, please seek help as soon as possible.

Signs of a Heroin Overdose
5 (100%) 1 vote

Contact us for help today

Ready to start? We’re here for you.

1 (844) 7-IN-TUNE

Send us a message